MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Catalog Number IAB-06840-U
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 07/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
The report states, "iab inserted under fluoroscopy prior interventional cardiac procedure, on commencement of iabp therapy using a gentinge device, noted blood in the drive line, therapy ceased and iab removed".At the time of this report, the customer has not returned our requests for additional information.If further information is received, the complaint file will be updated.
 
Additional Manufacturer Narrative
(b)(4).Additional information received on 08 august 2023 states that the balloon ruptured.Another catheter was not inserted because "damaged femoral using 2 x closure devices, didn't want to risk another insertion." the patient status is reported as "fine".The reported complaint for iab blood in helium pathway was confirmed upon the investigation of the returned sample.The customer returned a 40cc 7.5fr ultraflex intra-aortic balloon catheter (iabc) without the original packaging for investigation.The sample was returned in a cardboard box and was in a yellow bio-hazard bag (inp-1, inp-2).Upon return, the iabc bladder was noted withdrawn through the teflon sheath and the teflon sheath was noted on the iabc bladder membrane (inp-6).The teflon sheath hub was noted at approximately 67cm from the iabc luer (inp-4, inp-6).Buckling to the teflon sheath extrusion was noted from approximately 8.3cm to 11.7cm from the distal end of the teflon sheath (inp-6).The exposed portion of the iabc bladder was fully unwrapped; the bladder was noted bunched up near the iabc distal tip (inp-6).The one-way valve was tethered and connected to the short driveline tubing (inp-5).Bends to the iabc were noted at approximately 18cm, 27.2cm and 60.5cm from the iabc luer (inp-6, inp-7).Dried blood was noted on the exterior surfaces of the returned sample.Dried blood was noted within the bladder/helium pathway.Since the iabc bladder was noted withdrawn through the sheath and buckling was noted to the sheath extrusion, which indicates the iabc was not removed correctly per the instructions for use (ifu).The instructions for use (ifu) states: "do not remove arrow iab through hemostasis sheath introducer or hemostasis device.Once unwrapped (unfurled), balloon profile will not allow passage through the sheath and attempted removal in this manner may result in arterial tearing, dissection or balloon damage." the bladder thickness was measured at six points with measurements ranging from 0.0057in-0.0061in and was within specification of process document.The one-way valve was tested and failed.A vacuum was pulled on the one-way valve, and it immediately lost pressure.This was repeated five separate times according to quality system document with similar results.Dried blood was noted within the one-way valve upon cleaning.The one-way valve was properly cleaned and tested again; the one-way valve passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times in accordance with quality system document.The one-way valve was connected to the short driveline tubing and a negative vacuum was pulled on the one-way valve.While maintaining the vacuum, the teflon sheath was moved towards the iabc bifurcate with a significant amount of force, which was nec essary to separate both components.Upon removal of the teflon sheath, it was noted that the iabc distal tip was separated and no longer attached to the iabc bladder (anp-1, anp-2).This damage likely occurred upon attempted removal of the iabc through the teflon sheath.The iabc distal tip was fully intact with the central lumen (anp-3).The iabc central lumen was aspirated and flushed using a 60cc lab-inventory syringe.Some blood was noted.The iabc was leak tested in accordance with testing methods from manufacturing procedure.A leak was immediately detected from the distal tip of the bladder (anp-4).The leak from the distal tip of the bladder is consistent with the previously confirmed separation of the iabc bladder and iabc distal tip.The iabc was leak tested again with the distal tip of the bladder blocked off; multiple leaks were immediately detected from the bladder membrane (anp-5).Under microscopic inspection, a total of three leak sites were noted on the iabc bladder (anp-6 through anp-8).The leak sites are consistent with contact from a sharp object and were noted at approximately 5.2cm, 5.4cm, and 5.5cm, from the iabc distal tip (anp-6 through anp-8).No other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.The guidewire was able to advance through the central lumen.No blood or debris were noted.The guidewire was front loaded through the iabc luer.The g uidewire was able to advance through the central lumen.No blood or debris were noted.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the bladder leak.The root cause of the complaint was undetermined.No further action required at this time.Teleflex will continue to monitor and trend on complaints of this nature.
 
Event or Problem Description

Brand Name
ULTRAFLEX IAB: 7.5FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
kevin don bosco
3015 carrington mill blvd
morrisville 27560
MDR Report Key17444366
Report Number3010532612-2023-00408
Device Sequence Number2494008
Product Code DSP
UDI-Device Identifier10801902161946
UDI-Public10801902161946
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K000729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Catalogue NumberIAB-06840-U
Device Lot Number18F23D0027
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2023
Supplement Date Received by Manufacturer11/14/2023
Initial Report FDA Received Date08/02/2023
Supplement Report FDA Received Date11/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown